New Mexico, 2019

Damaging Winds and High Wind in New Mexico, March 8, 2019

March 8, 2019 · NWS ABQ · 18 events in 16 counties and zones

A storm system approaching New Mexico from the west on March 7, 2019 passed through the area on March 8, 2019. Widespread strong southwest winds developed during the morning and continued through the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A storm system approaching New Mexico from the west on March 7, 2019 passed through the area on March 8, 2019. Widespread strong southwest winds developed during the morning and continued through the afternoon. Winds then shifted to the west as a potent cold front moved through the state during the evening. Winds peaked along the frontal boundary with many areas within the Rio Grande Valley into the eastern plains reporting wind gusts between 55 and 70 mph. The Albuquerque Sunport reported a peak wind gust to 69 mph. Hundreds of people lost power in the Albuquerque metro area as winds screamed through the city. Enough moisture was in place over the higher terrain for a few more inches of snow along with blowing snow and travel impacts. A sharp line of showers and thunderstorms formed over eastern New Mexico as the front progressed through the plains. Severe wind gusts reached 70 mph along the line of thunderstorms from Tucumcari to Clovis. Winds continued to howl along the east slopes of the central mountain chain through the night before slowly tapering off through the morning of the 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Mar 8, 10:34 AM MST, 26 minutes earlier.

Area forecast discussion, Mar 8, 10:34 AM MST, 26 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
1034 AM MST Fri Mar 8 2019

.AVIATION...
18Z TAF CYCLE
Very strong winds aloft will mix to the surface across all of
northern and central New Mexico by around noon today. Southwest to
west southwest winds will range between 20 and 30 knots this
afternoon and evening with gusts ranging from 30 to 55 knots. There
will be higher gusts up to 60 knots in the higher elevations. Areas
of blowing dust will reduce visibility across much of the area this
afternoon and evening, especially in the eastern plains. Rain showers
and high elevation snow showers will develop this morning and
continue through Saturday across northwest and north central New
Mexico with mountain obscurations. VFR conditions will prevail across
the rest of the region through Saturday afternoon. Winds will
continue to be strong to very strong tonight behind a Pacific cold.
Winds will shift to the west and west northwest behind the front.

28

&&

.PREV DISCUSSION...951 AM MST Fri Mar 8 2019...
.UPDATE...
Issued a Red Flag Warning for the middle RGV and the east central
plains given fire activity from yesterday, stronger winds forecast
today, humidity approaching critical threshold and forecast unstable
conditions. Otherwise, forecast on track.

11

&&

.PREV DISCUSSION...339 AM MST Fri Mar 8 2019...
...VERY STRONG WINDS TODAY LINGERING INTO TONIGHT...

.SYNOPSIS...
Very strong southwest winds are expected today, then strong winds
will linger into tonight as a Pacific cold front crosses. Gusts will
commonly reach 45 to 55 mph today and this evening, except for gusts
up to 70 mph in some areas. An upper level trough will bring cooler
temperatures as well as rain showers, thunderstorms and mountain snow
showers as it crosses from the west today and tonight. A few to
several inches of snow are expected in the northern mountains.
Additionally, some of the thunderstorms this afternoon and evening
will be capable of producing damaging wind gusts. The potential
exists for a stronger storm system to bring greater cooling and more
widespread wintry precipitation Sunday night through Tuesday, as
well as windy conditions Tuesday and Wednesday. The chance for
precipitation also looks to continue through the middle of next week
as a couple more disturbances take aim on the state.

&&

.DISCUSSION...
An upper trough will cross from the west today and tonight with very
strong wind, rain showers, thunderstorms and mountain snow showers.

The main impact with the system will be the very strong southwest
winds as the trough steers the jetstream overhead. Speeds will reach
90 kt at 500 mb and 50 to 70 kt at 700 mb. Temperatures will vary
from near normal in the west to as much as 15 degrees above normal in
the east this afternoon, enabling some atmospheric mixing despite a
fair amount of cloud cover. Surface wind gusts from 45 to 55 mph will
be common, except for areas of gusts up to 70 mph from the northeast
highlands and southern Sangre de Cristo Mountains south and
southwestward across central and south central parts of the forecast
area. A Pacific cold front will cross from the west tonight, and the
tail end of the speed max aloft will linger over eastern NM into
Saturday morning, enabling strong winds to linger through tonight,
except into Saturday along and just east of the central mountain
chain. The strongest winds should occur this afternoon until around
midnight when there could be some wind damage.

Precipitation with the system will favor northern, western and
central areas. A few inches of snow accumulation are expected in the
northern mountains with several inches in the Tusas and Sangre de
Cristo Mountains above 8500 feet tonight. Will issue a Winter
Weather Advisory for the Tusas Mountains and northern Sangres. The
Tusas Mountains should receive the most snow with the potential for
near 10 inches of snow along the Brazos Ridge. The strong wind will
blow and drift the snow with drifts over 2 feet likely where the most
snow accumulates. Periods of blinding snow and blowing snow will
make travel hazardous across passes in the northern mountains.
Due to the strong flow aloft, some of the thunderstorms that develop
this afternoon and evening will be capable of producing damaging wind
gusts.

After a cooling trend that commences today, readings will continue
to cool Saturday when highs will bottom out near normal in the east
and as much as 10 degrees below normal in the west. Except for
continued cooling behind a back door cold front in the east, Sunday
will bring warming temperatures and a break from strong winds. South
winds will become gusty though, as a broad upper level low pressure
system approaches NM from the west.

The broad and slow moving upper low will spread rain showers,
thunderstorms and mountain snow showers to much of the forecast area
as it crosses Sunday night through Tuesday. This storm system should
have a better tap of Pacific moisture with a good shot of wetting
precipitation areawide. Based on current model trajectories, all of
the mountains of the forecast area should be able to accumulate a
few to several inches of snow, but with 700 mb temps progged in the
-2 to -4 C range for most of the event the snow level will probably
 be fairly high. There may also be windy conditions again Tuesday,
 when a Pacific cold front will cross, and also in the wake of the
 system on Wednesday.

Cool weather looks to continue Wednesday and Thursday, with a chance
for wintry precipitation, as another couple shortwave troughs cross
northern parts of the forecast area.

44

&&

.FIRE WEATHER...

...WIDESPREAD MARGINAL CRITICAL FIRE WEATHER CONDITIONS TODAY FROM
THE MIDDLE RIO GRANDE VALLEY EASTWARD ACROSS THE EASTERN PLAINS...

Strong southwest winds will increase again this morning as a potent
storm system approaches from the west. Minimum humidity values will
fall to near 15% in many areas from the middle Rio Grande Valley
eastward across the eastern plains this afternoon. Thick high cloud
cover and increasing mid level moisture will make for a close call
on critical conditions for a few hours this afternoon. Valley rain
showers, high mountain snow, and a few thunderstorms will develop
over the northern and western NM as a potent cold front moves in
from the west. A sharp wind shift to the west will occur behind the
front as it plows through the state this evening. Winds will remain
strong behind the front for several hours this evening, especially
across eastern NM. Meanwhile, light snow accumulations will pile up
tonight along west facing slopes of the northern high terrain.

Temperatures will trend cooler Saturday with breezy northwest flow
and more low humidity. Critical fire weather conditions are likely
for a few hours over the east central plains Saturday afternoon
however Haines values are low to moderate with temperatures near to
slightly below normal. Saturday night will feature light winds with
good humidity recoveries and chilly temperatures. Sunday will be a
transition day with warming temperatures, low humidity, increasing
southerly winds, and mostly sunny skies.

The next weather system is still on target to produce widespread
precip across the state with more wind and even some thunderstorms
Monday and Tuesday.

Guyer

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 11 PM MST this evening for the following
zones... NMZ514-521>524-526-529-532>534-539-540.

Red Flag Warning until 9 PM MST this evening for the following
zones... NMZ106-108.

High Wind Warning from 2 PM this afternoon to 9 PM MST this evening
for the following zones... NMZ507-518>520-525.

Wind Advisory from 2 PM this afternoon to 11 PM MST this evening
for the following zones... NMZ512-515-527-528-530-531-535>538.

High Wind Warning until 7 PM MST this evening for the following
zones... NMZ508.

Wind Advisory until 7 PM MST this evening for the following zones...
 NMZ501-502-504>506-511.

Winter Weather Advisory from 6 PM this evening to 6 AM MST Saturday
for the following zones... NMZ510-513.

&&
Hazardous weather outlook, Mar 8, 4:49 AM MST, 6 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
449 AM MST Fri Mar 8 2019

NMZ501>540-091200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
449 AM MST Fri Mar 8 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A strong upper level trough will cross from the west today and
tonight with very strong winds, rain showers, thunderstorms, and
mountain snow. Very strong southwest winds will be the greatest
impact this afternoon. A Pacific cold front will cross in the evening
shifting the wind direction out of the west. Winds will remain strong
into the late night hours some places. Gusts from 45 to 55 mph will
be common, except for potentially damaging gusts up to 70 mph from
the east slopes of the western mountains to the east slopes of the
central mountain chain, and eastward onto the east central plains.

The storm system will also produce a few to several inches of snow
overnight in the northern mountains with locally higher amounts up
to 10 inches in the Tusas Mountains near the Colorado border. Snow
drifts over 2 feet will be possible above 8500 feet. Snow and blowing
snow will produce periods of whiteout conditions, especially as the
cold front crosses from the west during the evening.

Some of the thunderstorms that develop across central, western and
northern areas this afternoon and evening will be capable of
producing damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Saturday, strong winds may return along and just east of the central
mountain chain, where gusts may reach 50 mph once again as the flow
shifts out of the northwest.

Sunday night through Tuesday, a broad upper level low pressure system
will cross from the west with the potential for a few to several
inches of snow accumulation in the mountains. The potential also
exists for severe thunderstorms across the east central and southeast
plains Monday afternoon and early evening. Further, strong winds may
develop across central and southern areas Tuesday.

Wednesday and Thursday, another couple upper level disturbances will
take aim on northern New Mexico with the potential for additional
snow accumulation in the mountains north of I-40. Strong winds may
return to central and southern areas on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall amounts through the
National Weather Service Albuquerque web site at weather.gov/abq
or by calling 1.888.386.7637.

44

The radar

The Cannon AFB radar (KFDX), 58 km away, was scanning. The volume nearest the first event began at 05:41 UTC.

Open the radar archive at this moment

Event by event

16 high wind, 2 thunderstorm wind. Local standard time, as filed.

High Wind, Southwest Mountains

When
March 8, 11:00 AM MST to 4:30 PM MST
Where
Southwest Mountains forecast zone
Measured
42 kt (48 mph) measured sustained
Reported by
Public

A weather station near Red Hill reported sustained winds up to 48 mph.

High Wind, Northeast Highlands

When
March 8, 12:18 PM MST to 8:54 PM MST
Where
Northeast Highlands forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
ASOS

The Las Vegas airport reported sustained winds between 40 and 43 mph periodically for several hours.

High Wind, Sandia/Manzano Mountains

When
March 8, 1:00 PM MST to 8:30 PM MST
Where
Sandia/Manzano Mountains forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Public

A weather station several miles southeast of Placitas reported sustained winds up to 42 mph periodically for several hours.

High Wind, Guadalupe County

When
March 8, 1:00 PM MST to 3:27 PM MST
Where
Guadalupe County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

A Union Pacific Railroad site in Vaughn reported peak wind gusts up to 58 mph.

High Wind, Northern Sangre de Cristo Mountains Above 9500 Feet/Red River

When
March 8, 3:00 PM MST to 8:30 PM MST
Where
Northern Sangre de Cristo Mountains Above 9500 Feet/Red River forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet

Weather station on Kachina Peak at Taos Ski Valley reported wind gusts between 58 mph and 76 mph for several hours.

High Wind, Lower Rio Grande Valley

When
March 8, 3:12 PM MST to 3:17 PM MST
Where
Lower Rio Grande Valley forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

A mesonet site at White Sands Missile Range reported a peak wind gust up to 58 mph.

High Wind, Central Highlands

When
March 8, 3:25 PM MST to 9:30 PM MST
Where
Central Highlands forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS

Clines Corners reported peak wind gusts between 58 mph and 66 mph for several hours.

High Wind, South Central Highlands

When
March 8, 3:31 PM MST to 4:44 PM MST
Where
South Central Highlands forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet

A mesonet site on White Sands Missile Range reported peak wind gusts up to 66 mph.

High Wind, Estancia Valley

When
March 8, 4:00 PM MST to 8:00 PM MST
Where
Estancia Valley forecast zone
Measured
41 kt (47 mph) measured sustained
Reported by
Public

A weather station near Willard reported sustained winds up to 47 mph periodically for several hours.

High Wind, Southwest Chaves County

When
March 8, 5:00 PM MST to 7:00 PM MST
Where
Southwest Chaves County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
RAWS

The Dunken RAWS reported peak wind gusts up to 59 mph.

High Wind, Central Highlands

When
March 8, 5:15 PM MST to 9:40 PM MST
Where
Central Highlands forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
ASOS

Clines Corners reported sustained winds between 40 mph and 46 mph for several hours.

High Wind, Albuquerque Metro Area

When
March 8, 7:00 PM MST to 9:00 PM MST
Where
Albuquerque Metro Area forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
ASOS

The Albuquerque Sunport reported a peak wind gust up to 69 mph. Hundreds of customers were left without power for several hours in the metro area due to the high winds. This was the strongest wind gust at the Sunport since the damaging thunderstorm wind gust of 89 mph from July 26, 2013. Sustained winds reached as high as 52 mph on the west side of Albuquerque. Fortunately there were no reports of significant damage across the city.

High Wind, Curry County

When
March 8, 7:30 PM MST to 7:50 PM MST
Where
Curry County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS

Cannon AFB reported a peak wind gust up to 58 mph.

High Wind, South Central Mountains

When
March 8, 8:36 PM MST to 8:41 PM MST
Where
South Central Mountains forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Public

A weather station near Nogal reported a peak wind gust up to 60 mph.

High Wind, Northeast Highlands

When
March 8, 8:50 PM MST to 8:55 PM MST
Where
Northeast Highlands forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS

The Las Vegas airport reported a peak wind gust up to 58 mph.

Thunderstorm Wind, De Baca

When
March 8, 10:45 PM MST to 10:55 PM MST
Where
De Baca County, 1.01 mi NE of Ft Sumner
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.479, -104.226

The Columbia Scientific Balloon Facility reported a peak wind gust up to 64 mph as a line of thunderstorms moved through the area.

High Wind, Quay County

When
March 8, 10:52 PM MST to 11:09 PM MST
Where
Quay County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS

The Tucumcari airport reported a peak wind gust up to 64 mph.

Thunderstorm Wind, Curry

When
March 8, 11:31 PM MST to 11:45 PM MST
Where
Curry County, (Cvs)cannon Afb
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
34.380, -103.320

A line of thunderstorms moving through Curry County produced wind gusts up to 71 mph at Cannon AFB.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 800433, 800459, 800452, 800460, 800442, 800451, 800454, 800456, 800453, 800465, 800455, 800450, 800463, 800457, 800458, 800464, 800461, 800462.